Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2016, 8:42 PM EDT for 5 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2016, 8:42 PM EDT (00:42 UTC)
- Expired
- May 1, 2016, 9:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA, Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
498
WUUS51 KRNK 020042
SVRRNK
VAC005-017-023-045-580-WVC025-063-020115-
/O.NEW.KRNK.SV.W.0030.160502T0042Z-160502T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT SUN MAY 1 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAIG COUNTY IN VIRGINIA...
SOUTH CENTRAL BATH COUNTY IN VIRGINIA...
THE CITY OF COVINGTON IN VIRGINIA...
NORTHWESTERN BOTETOURT COUNTY IN VIRGINIA...
ALLEGHANY COUNTY IN VIRGINIA...
SOUTHEASTERN GREENBRIER COUNTY IN WEST VIRGINIA...
NORTHEASTERN MONROE COUNTY IN WEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 842 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ALVON TO NEAR WAITEVILLE...MOVING EAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
WHITE SULPHUR SPRINGS...
AND NEW CASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3791 7969 3742 8007 3742 8008 3740 8011
3747 8050 3748 8051 3748 8056 3791 8022
TIME...MOT...LOC 0042Z 273DEG 39KT 3785 8018 3752 8043
HAIL...<.75IN
WIND...60MPH
$$
DS2 follow-up statements
555
WWUS51 KRNK 020059
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT SUN MAY 1 2016
WVC025-020108-
/O.CAN.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
GREENBRIER WV-
859 PM EDT SUN MAY 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENBRIER
COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
3756 8043 3769 8033 3769 8029 3772 8025
3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0058Z 274DEG 25KT 3784 8006 3751 8031
$$
VAC005-017-023-045-580-WVC063-020115-
/O.CON.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
CRAIG VA-BATH VA-CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
MONROE WV-
859 PM EDT SUN MAY 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CRAIG...SOUTH CENTRAL BATH...NORTHWESTERN BOTETOURT...ALLEGHANY
AND NORTHEASTERN MONROE COUNTIES AND THE CITY OF COVINGTON...
AT 858 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CALLAGHAN TO NEAR CRAIG SPRINGS...MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
NEW CASTLE...
AND ORISKANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
3756 8043 3769 8033 3769 8029 3772 8025
3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0058Z 274DEG 25KT 3784 8006 3751 8031
HAIL...<.75IN
WIND...60MPH
$$
DS046
WWUS51 KRNK 020114
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SUN MAY 1 2016
VAC005-017-023-045-580-WVC063-020124-
/O.EXP.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
CRAIG VA-BATH VA-CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
MONROE WV-
914 PM EDT SUN MAY 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR CRAIG...SOUTH CENTRAL
BATH...NORTHWESTERN BOTETOURT...ALLEGHANY AND NORTHEASTERN MONROE
COUNTIES AND THE CITY OF COVINGTON WILL EXPIRE AT 915 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
3756 8043 3769 8033 3769 8029 3772 8025
3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0111Z 273DEG 39KT 3784 8006 3751 8031
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:52 PM EDT, 50 minutes earlier.
Area forecast discussion, May 1, 7:52 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT SUN MAY 1 2016 .SYNOPSIS... A WEAK AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY WILL DRIFT EAST OVERNIGHT WITH ITS ASSOCIATED SURFACE COLD FRONT APPROACHING THE MOUNTAINS BY EARLY MONDAY. THIS SLOW MOVING FRONT WILL HEAD INTO THE MOUNTAINS MONDAY...STALLING ACROSS THE BLUE RIDGE MONDAY NIGHT...THEN FINALLY SLIDING SOUTHEAST BY MIDWEEK. FOR WEDNESDAY THROUGH FRIDAY...AN UPPER LOW WILL DRIFT SOUTHWARD INTO THE REGION FROM THE GREAT LAKES...KEEPING AN UNSETTLED AND UNSEASONABLY COOL PATTERN THROUGHOUT THE REGION. && .NEAR TERM /THROUGH MONDAY/... AS OF 750 PM EDT SUNDAY... UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 135 FOR PARTS OF THE NORTH AND WEST UNTIL MIDNIGHT. STORMS CONTINUE TO ROLL ACROSS THE HIGHER TERRAIN INTO RESIDUAL INSTABILITY AHEAD OF WEAK LOW PRESSURE IN THE OHIO VALLEY. ENOUGH RECOVERY HAS OCCURRED SINCE EARLIER RAINFALL FOR SOME OF THESE STORMS TO MAINTAIN SEVERE STRENGTH UNTIL WELL AFTER SUNSET. HOWEVER EASTWARD EXTENT OF THE DEEPER CONVECTION REMAINS IFFY GIVEN LESS CAPE EAST OF THE MOUNTAINS. FEW OTHER CHANGES FOR NOW. PREVIOUS DISCUSSION AS OF 320 PM EDT SUNDAY... FEW SHOWERS THIS AFTERNOON BETWEEN UPPER WAVES. LOOKING FURTHER WEST...ENVIRONMENT INCREASINGLY UNSTABLE OVER KY IN ASSOCIATION WITH UPPER SHORTWAVE AND STEEPER LAPSE RATES. AS WE HEAD TOWARD EVENING THIS WAVE IS GOING TO NOSE EAST TOWARD THE CENTRAL APPALACHIANS BY LATE AFTERNOON INTO THE EVENING. THINKING IS THE SAME AS EARLIER...IN THAT SHOWERS AND STORMS WILL INCREASE AGAIN BY EARLY EVENING OVER THE MOUNTAINS...WITH A SCT/BKN LINE OF CONVECTION POSSIBLY SHIFTING EAST/SOUTHEAST FROM SE WV TO THE PIEDMONT THIS EVENING. SVR PARAMETERS FAVOR STRONGER STORMS IN WV/KY/FAR SW VA...BUT WEAKEN FURTHER EAST...BUT CANNOT RULE OUT STRONGER STORMS TO THE BLUE RIDGE THIS EVENING. ORIENTATION OF THE CONVECTION AND SPEED OF MOVEMENT SHOULD PREVENT A FLASH FLOOD THREAT...THOUGH LOCALIZED FLOODING IS POSSIBLE...GIVEN THE 1 INCH+ WE HAD EARLIER TODAY IN PORTIONS OF THE REGION. STILL NOT ENOUGH FOR A FLOOD WATCH. FOR LATE TONIGHT...SHOWERS WANE AND WILL SEE CONTINUED SW ALOFT. CANNOT RULE OUT A FEW SHOWERS AT TIMES ESPECIALLY GIVEN HIGHER MOISTURE IN THE LOW LVLS. FOG PARAMETERS ALSO FAVOR GOOD COVERAGE OF FOG ACROSS THE RIVER VALLEYS AND WHERE IT RAINS THIS EVENING...DEPENDENT ON HOW MUCH CLEARING TAKES PLACE BEHIND THE CONVECTION. MONDAY...WE WILL SEE THE COLD FRONT MOVE FROM THE EASTERN OHIO VALLEY SOUTHWEST TO MIDDLE TN IN THE MORNING...SLOWLY EAST TO THE CENTRAL APPALACHIANS TO CUMBERLAND PLATEAU BY AFTERNOON. EXPECTING TO SEE A FEW SHOWERS OR STORMS ACROSS THE MOUNTAINS IN THE MORNING. CLOUD COVER WILL BE INCREASING ALOFT BUT WILL STILL SEE SOME SUNSHINE AT TIMES AND THIS SHOULD LEAD TO MUCAPES OF 1500-2500 J/KG BY MID AFTERNOON. MODELS ARE IN SOMEWHAT AGREEMENT THAT THE 2ND OF THE UPPER SHORTWAVES WILL PASS ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS DURING THE LATE AFTERNOON LEADING TO MORE ROBUST CONVECTION. THE STORM PREDICTION CENTER HAS MARGINAL RISK FOR MOST OF THE AREA. IF THE FRONT MOVES QUICKER THEN CLOUD COVER WILL HINDER LOW LVL INSTABILITY. THE BEST SHEAR LOOKS TO SITUATE ITSELF FROM FAR SW VA/SE KY NORTHWARD INTO THE MD/PA AREA...SO THIS COULD LEAD TO MORE OF A WIND THREAT IN OUR FAR WRN CWA...WITH MARGINALLY STRONG TO SEVERE STORMS EAST. BETTER LOW LVL AND UPPER LEVEL SUPPORT DOES NOT REALLY GET GOING UNTIL AFTER 21Z/5PM OVER THE MOUNTAINS SO COULD BE ANOTHER LATE AFTERNOON INTO EVENING EVENT. WITH NO WEDGE MONDAY AND DEPENDING ON SKY COVER...TEMPS SHOULD WARM INTO THE 70S IN THE MOUNTAINS...TO LOWER 80S EAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 400 PM EDT SUNDAY... SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA MONDAY NIGHT SUBJECTING AREA TO NEAR CATEGORICAL POPS. PENDING THUNDERSTORM COVERAGE...QPF MAY EXCEED AN INCH WITH POTENTIAL FOR STRONGEST STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT MONDAY NIGHT. SHOWERS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS FRONT MOVES EAST ACROSS THE PIEDMONT. TUESDAY INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE LATER HALF OF THE WEEK. OTHER THAN SOME AFTERNOON INSTABILITY...NOT MUCH SUPPORT FOR SHOWERS TUESDAY. FRONTAL LIFT WILL PROVIDE A BETTER CHANCE WEDNESDAY EVENING. TEMPERATURES TUESDAY AND WEDNESDAY FAVOR READINGS NEAR NORMAL. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 400 PM EDT SUNDAY... TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS. CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO ROUND. OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT MODERATING. THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK. ATTM...WEEKEND AS A WHOLE LOOKS DRY. WE HAVE A SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT CONFIDENT THERE WILL BE MUCH COVERAGE. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 645 PM EDT SUNDAY... UPSTREAM CLUSTERS OF DEEP CONVECTION CONTINUE TO SLOWLY APPROACH SOUTHEAST WEST VIRGINIA FROM THE WEST WITH SOME OF THESE SHOWERS/STORMS EXPECTED TO ARRIVE INTO THE KLWB-KBLF VICINITY BETWEEN 00-01Z/8-9PM. STORMS MAY REMAIN STRONG ENOUGH TO BRING A PERIOD OF STRONGER WINDS AND MVFR/IFR CONDITIONS PENDING IF A STORM MOVES DIRECTLY OVER ONE OF THE AIRPORTS. SHOULD SEE SOME OF THIS CONVECTION THEN DRIFT SOUTHEAST PERHAPS IN LINE FORMATION TOWARD KROA/KBCB AFTER DARK BEFORE WEAKENING. LATEST SHORT TERM GUIDANCE DOES SUPPORT A PERIOD OF MVFR THROUGH MIDNIGHT AT THESE LOCATIONS. STILL LOTS OF UNCERTAINTY HEADING EAST OF THE BLUE RIDGE GIVEN LESS INSTABILITY AND LOSS OF HEATING. FOR NOW WILL LEAVE OUT ANY SHRA MENTION AT KDAN WHILE INCLUDING A VCSH AT KLYH. ONCE THE UPSTREAM WAVE MOVES EAST AFTER MIDNIGHT...A BREAK IN THE SHOWERS SHOULD OCCUR OVERNIGHT EXCEPT POSSIBLY ACROSS SOUTHEAST WEST VA WHERE ADDED BANDS OF SHRA COULD REDEVELOP AHEAD OF THE FRONT BY EARLY MONDAY. OTRW QUESTION WILL BE LOW LVL MOISTURE LEADING TO LOWER CIGS AND/OR VSBYS DESPITE EXODUS OF THE WEDGE. HOWEVER GIVEN MOISTURE AND ADDED RAINFALL IN SPOTS THIS EVENING...EXPECTING WIDESPREAD SUB-VFR IN FOG/STRATUS MOST LOCATIONS LATE TONIGHT. ALSO LIFR POSSIBLE AT KLWB IF SKIES CLEAR FOR A WHILE OVERNIGHT AND OVERALL IFR ELSEWHERE EXCEPT MVFR AT KBLF/KROA. AS SW FLOW KICKS IN MONDAY MORNING A TRANSITION TO SCT/BKN VFR CIGS TO TAKE PLACE AT ALL SITES INTO EARLY AFTERNOON BEFORE MOISTURE QUICKLY RETURNS...WITH SHOWERS AND STORMS EXPECTED IN THE AFTERNOON. GIVEN FAST TIMING OF RETURNING THIS DEEP MOISTURE TO THE REGION LATER MONDAY...WENT AHEAD AND INCLUDED A PREVAILING SHRA MENTION AT MOST SITES WITH DEEPER CONVECTION AND SUBSEQUENT VCTS ESPCLY ACROSS THE MOUNTAIN LOCATIONS BY LATER MONDAY AFTERNOON/EVENING. EXTENDED AVIATION DISCUSSION... FRONTAL BOUNDARY WILL STALL OVERHEAD MONDAY NIGHT ALLOWING ANOTHER WAVE OF LOW PRESSURE TO TRACK ACROSS THE REGION INTO TUESDAY MORNING. THIS WILL KEEP CONTINUED MVFR/IFR IN PLACE WITH RAINFALL FINALLY TAPERING TUESDAY AFTERNOON AS THE BOUNDARY SLIDES TO THE SOUTHEAST OF THE AREA. A DEEP UPPER LEVEL TROUGH IS PROJECTED TO DIVE SOUTHWARD OVER THE APPALACHIAN MOUNTAINS WEDNESDAY INTO FRIDAY. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR AT TIMES FOR MID AND LATE WEEK DUE TO THE LIKELIHOOD OF LOW CLOUDS ESPCLY MOUNTAINS...PERIODIC ROUNDS OF SHOWERS...AND PATCHY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RAB/WP NEAR TERM...JH/WP SHORT TERM...PM LONG TERM...PM AVIATION...JH/RAB/WP
Hazardous weather outlook, May 1, 7:47 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 747 PM EDT SUN MAY 1 2016 NCZ001>006-018>020-VAZ015-016-032-034-035-043>047-058-059-030000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 747 PM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS THROUGH LATE EVENING COULD BECOME STRONG...AND POSSIBLY SEVERE. ISOLATED HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ009>014-017>020-022>024-033-030000- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- 747 PM EDT SUN MAY 1 2016 ...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042>044-507-508-030000- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 747 PM EDT SUN MAY 1 2016 ...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 5:55 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 1 2016
NCZ001-018-012230-
WATAUGA-ASHE-
555 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WATAUGA AND SOUTHWESTERN ASHE COUNTIES...
AT 555 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
TODD...
SUGAR GROVE...
AND BEECH MOUNTAIN IN AVERY COUNTY.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3634 8172 3633 8171 3635 8171 3640 8164
3627 8150 3616 8182 3619 8186 3619 8188
3621 8190 3622 8189
TIME...MOT...LOC 2155Z 239DEG 33KT 3620 8184
DSSpecial weather statement, May 1, 6:29 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAY 1 2016
NCZ001-012300-
ASHE-
629 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...
AT 629 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT...MOVING
NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
MOUNT JEFFERSON...
BALDWIN...
AND WAGONER.
LAT...LON 3656 8141 3651 8133 3648 8132 3648 8130
3647 8130 3646 8128 3644 8127 3632 8160
3637 8165
TIME...MOT...LOC 2229Z 235DEG 33KT 3636 8160
DSSpecial weather statement, May 1, 7:58 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN MAY 1 2016
VAZ023-020030-
BOTETOURT-
758 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...
AT 758 PM EDT...A STRONG THUNDERSTORM WAS OVER ORISKANY...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ORISKANY...
EAGLE ROCK...
AND GALA.
LAT...LON 3774 7978 3761 7968 3752 7997 3754 7998
3755 7997 3761 8002
TIME...MOT...LOC 2358Z 243DEG 23KT 3758 7995
DSSpecial weather statement, May 1, 8:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 828 PM EDT SUN MAY 1 2016 VAZ019-023-024-020100- ROCKBRIDGE-BOTETOURT-ALLEGHANY- 828 PM EDT SUN MAY 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKBRIDGE...NORTH CENTRAL BOTETOURT AND EAST CENTRAL ALLEGHANY COUNTIES... AT 828 PM EDT...A STRONG THUNDERSTORM WAS NEAR GALA...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEXINGTON... AND COLLIERSTOWN. LAT...LON 3766 7973 3769 7981 3790 7959 3780 7942 TIME...MOT...LOC 0028Z 235DEG 31KT 3771 7974 DS
Special weather statement, May 1, 8:32 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT SUN MAY 1 2016
VAZ018>020-WVZ044-507-020100-
CRAIG-BATH-ALLEGHANY-EASTERN GREENBRIER-MONROE-
832 PM EDT SUN MAY 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL CRAIG...BATH...CITY OF COVINGTON...ALLEGHANY...
SOUTHEASTERN GREENBRIER AND CENTRAL MONROE COUNTIES...
AT 831 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WARM SPRINGS TO NEAR NEOLA TO RAINES CORNER...AND
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
LEWISBURG...
WHITE SULPHUR SPRINGS...
AND RONCEVERTE.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3816 7952 3815 7953 3816 7950 3816 7944
3810 7949 3809 7949 3796 7976 3749 8030
3752 8071 3794 8031 3806 8006 3806 7996
3810 7993 3812 7994 3817 7983
TIME...MOT...LOC 0031Z 263DEG 37KT 3811 7980 3794 8018 3753 8061
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:28 PM EDT | Special Weather Statement | RNK | Rockbridge | 32 min |
| May 1, 8:32 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 28 min |
| May 1, 9:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| May 1, 9:16 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 29 min |
| May 1, 9:24 PM EDT | Areal Flood Advisory | RNK | City of Covington | 3 hr |
| May 1, 9:44 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 1, 9:45 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 30 min |
| May 1, 10:03 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| May 1, 10:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 54 min |
| May 1, 10:32 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 28 min |
| May 1, 11:13 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 62 min |
| May 1, 11:41 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| May 2, 5:52 AM EDT | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more | 4 hr |
| May 2, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 45 min |
| May 2, 2:08 PM EDT | Special Weather Statement | RNK | Pittsylvania | 52 min |
| May 2, 2:28 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| May 2, 2:35 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| May 2, 2:37 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| May 2, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 50 min |
| May 2, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 42 min |
| May 2, 2:51 PM EDT | Special Weather Statement | RNK | Floyd | 39 min |
| May 2, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 64 min |
| May 2, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 42 min |
| May 2, 3:36 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| May 2, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 29 min |
| May 2, 4:04 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| May 2, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| May 2, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| May 2, 4:54 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 66 min |
| May 2, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 64 min |
| May 2, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista | 42 min |
| May 2, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 64 min |
| May 2, 5:47 PM EDT | Special Weather Statement | RNK | Bland, Giles | 28 min |
| May 2, 5:49 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| May 2, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 40 min |
| May 2, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 40 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 64 min |
| May 2, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 35 min |
| May 2, 6:20 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 25 min |
| May 2, 6:22 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 53 min |
| May 2, 6:32 PM EDT | Special Weather Statement | RNK | Patrick | 58 min |
| May 2, 6:38 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| May 2, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 28 min |
| May 2, 6:49 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| May 2, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 43 min |
| May 2, 7:08 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| May 2, 7:18 PM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Roanoke | 57 min |
| May 2, 7:33 PM EDT | Special Weather Statement | RNK | Buckingham | 42 min |
| May 2, 7:39 PM EDT | Special Weather Statement | RNK | Amherst | 36 min |
| May 2, 7:45 PM EDT | Special Weather Statement | RNK | Appomattox, Bedford, City of Lynchburg | 60 min |
| May 2, 7:52 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
| May 1, 8:15 PM EDT | Flash Flood Warning | RNK | Greenbrier, Summers | 6 hr |
| May 1, 8:56 PM EDT | Special Weather Statement | RNK | Mercer | 34 min |
| May 2, 5:20 AM EDT | Flash Flood Watch | RNK | Greenbrier | 15 hr |
| May 2, 4:18 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 65 min |
| May 2, 4:47 PM EDT | Special Weather Statement | RNK | Nicholas | 28 min |
| May 2, 5:23 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| May 2, 5:25 PM EDT | Special Weather Statement | RNK | Greenbrier | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.